Stevens-Johnson syndrome (SJS), also called Erythema Multiforme Major or EM-major, is a life-threatening immune complex hypersensitivity condition often known to be brought on by certain medications. SJS is an inflammatory disease that affects the mucus membranes and skin. This is a skin condition in which cell death causes the outer skin layer (the epidermis) to separate from the lower layer of the skin (the dermis). The reaction in the body that causes SJS is unknown, but it is generally believed to arise from an immune system disorder brought upon by exposure to certain medications.
Dangerous Drugs Linked to Stevens Johnson Syndrome
In most cases, Stevens Johnson Syndrome is a result of an allergic reaction to both prescription and over the counter forms of certain medications for many purposes. The most common drugs associated with the disfiguring Stevens Johnson disorder include antibiotics, anticonculsants, and anti-inflammatory drugs. Some specific drugs that are associated with SJS include Children’s Motrin, Children’s Advil, Levaquin, Tegretol, Dilantin, Depakote, Bextra, Trileptal, Tylenol, Actos and Rezulin. SJS also sometimes follows infections such as influenza, HIV, diphtheria, typhoid, histoplasmosis, herpes, mumps, mycoplasma pneumoniae and hepatitis. Stevens Johnson Syndrome may also be a result of physical stimuli, such as radiation therapy or ultraviolet light. Diagnosis involves skin biopsy and review of medical history.
Side Effects That May Indicate Stevens Johnson Syndrome
Before the rash develops, a person with SJS may experience one or more of the following non-specific symptoms: aching, cough, chills, diarrhea, fever, headaches, sore throat, and vomiting. The condition itself is characterized by the following symptoms: blisters on the mouth, nose and eyes, conjunctivitis, eye lesions, hives, rash, skin pain, and swelling of the face and tongue. Left untreated, these could lead to permanent disfiguring scars. Swelling of the mucus membranes in the mouth could lead to damage to the tongue, gums, or teeth. Swelling of the mucus membranes around the eye could lead to blindness. Additional diseases are also related to SJS, including Toxic Epidermal Necrolysis, where the top layer of the skin dies in place and begins to slough off.
Stevens Johnson Syndrome is a devastating experience for the patient. In some instances, Stevens Johnson Syndrome may even be fatal. When the condition is caused by a prescribed drug or medication, the patient as a victim may be entitled to receive compensation for the damages he suffered.
Please Speak With Your Doctor Before Discontinuing Use of Any Prescription Medication.
Have You or a Loved One Developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis (Lyell’s Syndrome)?
If you or a loved one has developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis (Lyell’s Syndrome) that you believe may be related to taking a dangerous drug, you may want to speak with a RI attorney regarding a potential Stevens-Johnson Syndrome lawsuit. d’Oliveira & Associates, Rhode Island personal injury lawyers, are working with some of the leading lawyers in the country who are handling these cases.
Please contact the law offices of d’Oliveira & Associates at 1-800-992-6878 or fill out a contact form for a free legal consultation.